Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 39, NWS Wilmington, NC

October 4, 2020Georgetown County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Oct 4, 2020, 4:54 AM EDT for Georgetown County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Oct 4, 2020, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2020, 4:54 AM EDT (08:54 UTC)
In effect from
Oct 4, 2020, 6:00 AM EDT
Expired
Oct 4, 2020, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC

The radar

The Wilmington radar (KLTX), 9 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1151 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WHUS42 KILM 040854
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
454 AM EDT Sun Oct 4 2020

NCZ108-SCZ056-050000-
/O.CAN.KILM.BH.S.0038.000000T0000Z-201005T0000Z/
/O.NEW.KILM.BH.S.0039.201004T1000Z-201005T0000Z/
Coastal New Hanover-Coastal Georgetown-
454 AM EDT Sun Oct 4 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong north to south longshore current expected.

* WHERE...In South Carolina, Coastal Georgetown County. In North 
  Carolina, Coastal New Hanover County.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. Often,
  if the longshore current is strong enough, it will sweep
  swimmers off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

NCZ106-050000-
/O.NEW.KILM.BH.S.0039.201004T1000Z-201005T0000Z/
Coastal Pender-
454 AM EDT Sun Oct 4 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong north to south longshore current expected.

* WHERE...Coastal Pender County.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. Often,
  if the longshore current is strong enough, it will sweep
  swimmers off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

IGB
2 follow-up statements
640 
WHUS42 KILM 041139
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
739 AM EDT Sun Oct 4 2020

NCZ107-041800-
/O.NEW.KILM.CF.Y.0092.201004T1400Z-201004T1800Z/
Inland New Hanover-
739 AM EDT Sun Oct 4 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON ALONG THE CAPE FEAR RIVER...

* WHAT...Up to one half foot of inundation above ground level 
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...The lower Cape Fear River including downtown 
  Wilmington.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...North of the Cape Fear Memorial Bridge, one spot on
  Battleship Road will be covered with water about three inches
  deep. The westbound lane of USS North Carolina Road will be
  covered with water up to six inches deep. In downtown
  Wilmington, about a block of Water Street just south of Market
  Street will be covered with about three inches of water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 04/12 PM     5.8        1.1        1.2        1      Minor    
 05/12 AM     5.5        0.8        1.2        1      Minor    
 05/12 PM     5.6        0.9        1.1        1      Minor    
 06/12 AM     5.3        0.6        1.2        1       None    
 06/12 PM     5.5        0.8        1.0        1      Minor    
 07/01 AM     5.0        0.3        1.0        1       None

&&

$$

NCZ106-108-SCZ056-041945-
/O.CON.KILM.BH.S.0039.000000T0000Z-201005T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
739 AM EDT Sun Oct 4 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong north to south longshore current expected.

* WHERE...In South Carolina, Coastal Georgetown County. In North 
  Carolina, Coastal Pender and Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. Often,
  if the longshore current is strong enough, it will sweep
  swimmers off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

9
326 
WHUS42 KILM 041750
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
150 PM EDT Sun Oct 4 2020

NCZ107-041900-
/O.EXP.KILM.CF.Y.0092.000000T0000Z-201004T1800Z/
Inland New Hanover-
150 PM EDT Sun Oct 4 2020

...COASTAL FLOOD ADVISORY WILL EXPIRE AT 2 PM EDT THIS
AFTERNOON...


$$

NCZ106-108-SCZ056-050000-
/O.CON.KILM.BH.S.0039.000000T0000Z-201005T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
150 PM EDT Sun Oct 4 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current expected.

* WHERE...In South Carolina, Coastal Georgetown County. In North 
  Carolina, Coastal Pender and Coastal New Hanover Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. Often,
  if the longshore current is strong enough, it will sweep
  swimmers off their feet, making it difficult to return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

9

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 4, 3:15 AM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 4, 3:15 AM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
315 AM EDT Sun Oct 4 2020

.SYNOPSIS...
A front stalled offshore will move back toward the coast today,
spreading clouds and showers onshore. Dry weather will return
Monday and Tuesday as high pressure builds in from the
northwest. Another cold front will move through the area
Thursday, followed by mainly dry weather through Friday.

&&

.NEAR TERM /THROUGH MONDAY/...
Fast moving coastal low pressure system continues to be on track
moving up the coast today and tonight. Chances for light to moderate
rain remain for areas east of I-95 with higher chances for coastal
communities. Much of the heavier precipitation should remain
offshore as the quick moving disturbance remains mostly over the
water.  As the coastal low system moves further up the coast later
Sunday, a reinforcing shot of cold air will keep high temperatures
for the region in the upper 60s to near 70, which is around 10
degrees cooler than average for early October.

Temperatures increase Monday as sunshine returns with the low
pressure system moving away from the Carolinas in the mid 70s with
dry conditions as high pressure dominates the weather forecast.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Quiet conditions expected through the period with an initial
westerly flow transitioning to more of a subtle northwest flow
aloft. High pressure will be the main feature at the surface. A
coastal trough once again with a possible assist from a mid
level shortwave may increase moisture Tuesday into early
Wednesday but for now this seems to be more offshore.
Temperatures will be a little above climatology through the
period.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
Dry weather for the most part for the extended forecast. A
northwest to westerly flow will prevail at the mid levels while
high pressure builds in from the northwest. There could be some
moisture late in the period as the pattern begins to resemble
that of the evolution of Sally as the remnants of Gamma become
diffuse and slow moving across the south. Temperatures will drop
back to near or just a little below climatology.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
Mainly MVFR for the next 12 to 24 hours as a low pressure
system moves up the coast and brings increased low level cloud
cover and chances for light to moderate rain and associated
mist. Expect VFR for the next 24 hours for inland terminal
mainly along and west of I-95.

Extended Outlook...VFR through the end of the week.

&&

.MARINE...
Today through Monday:
Today through Monday...Seas improve today with waves in the 2 to
5 foot range with north to northeast winds in the 15 to 20 kts.
Seas continue in the 2 to 5 foot range Monday with northeast
winds continuing to diminish to around 10 kts. Main wave trains
through the next 36 hours are from the northeast at 6 seconds
and two swell regimes from the south at 6 seconds and the
southeast at 8 to 10 seconds.

Monday night through Thursday:
Winds will continue to be changeable in nature as would be
expected with the season with a modest northeast flow early
followed by a southwest flow ahead of a mid week cold front with
a northeast flow to conclude the week. Overall speeds don't
look overwhelming with 10-15 knots for the most part. Perhaps a
15-20 knot range will develop late week. As for significant
seas, 2-4 feet should suffice.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement through this evening for SCZ056.
NC...Beach Hazards Statement through this evening for NCZ108.
MARINE...Small Craft Advisory until 9 AM EDT this morning for AMZ250-
     252-254-256.

&&

SYNOPSIS...ILM
NEAR TERM...MCK
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...MCK
MARINE...MCK/SHK
Hazardous weather outlook, Oct 4, 3:18 AM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
318 AM EDT Sun Oct 4 2020

NCZ107-050730-
Inland New Hanover-
318 AM EDT Sun Oct 4 2020

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Minor coastal flooding along the Cape Fear River possible at high
tide.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Minor coastal flooding along the Cape Fear River may occur near
downtown Wilmington during high tides through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-050730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
318 AM EDT Sun Oct 4 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ108-SCZ056-050730-
Coastal New Hanover-Coastal Georgetown-
318 AM EDT Sun Oct 4 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-106-109-110-SCZ017-023-024-032-033-039-054-055-
058-059-050730-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland Brunswick-Coastal Brunswick-Marlboro-Darlington-Dillon-
Florence-Marion-Williamsburg-Coastal Horry-Inland Georgetown-
Central Horry-Northern Horry-
318 AM EDT Sun Oct 4 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 7:39 AM EDTCoastal Flood AdvisoryILMNew Hanover6 hr

Nearby

Beach Hazards Statements in North Carolina, 2020Beach Hazards Statements in South Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.